I am a 19 year old female and this is my first experience with medications. I was prescribed Gabapentin for general anxiety, panic attacks, and depression. I have researched all about the extreme potential side effects, but I am wondering if general users have discovered any common side effects. So far it has decreased my anxiety, but I have been feeling drowsy and disconnected. It has been a lot harder to focus. I also had no time to take a dose at lunch today and ended up being shaky and extremely anxious until I was able to take my medication. Are symptoms like these common?
What you're feeling is very common for the first few days/weeks of taking gabapentin. Feeling drowsy, dizzy, and/or disconnected is totally normal, and something that almost all of us have experienced when starting the medication. The good news is that it almost always goes away, usually within a couple weeks.
Feeling anxious from missing a dose is also not unexpected. There are a couple factors that could be at play there. One is the actual effect of having less of the medication in your system, which allows your anxiety symptoms to break through. The second possibility is the psychological effect of knowing you missed a dose, and becoming nervous that your symptoms will return, thus causing anxiety.
Aside from the initial drowsiness, I've found that gabapentin hasn't had any noticeable side effects for me, and has been a huge help in decreasing my anxiety and panic attacks. I think it's a great medication for those purposes, and think/hope you'll have as much success as I have. If you do have any persistent or excessively bothersome side effects, though, be sure to let your doctor know. Otherwise, hang in there, and I bet you'll be feeling much better very soon! :-)
My twin sister went through the exact same thing you're describing when she first went on gabapentin. It subsided after, I believe, 2-3 months. She tells me the ganapentin is the only thing that controls her pain enough to get her out of bed in the morning, and no longer has any side effects at all.
I, too, tried gabapentin. The confusion was so severe that it was unlivable, even on the lowest dose possible. I couldn't tell you the other side effects I experienced, or even if there were any. I was on it less than 2 weeks. Please keep an eye on that feeling of disconnection, particularly if you're titrating up to a higher dose.
I hadn't ever heard of this being used for those purposes, but apparently it is! I was on gabapentin for pain, because I have sciatica and nerve damage.
I remember working when I first started the med. I remember being foggy, sleepy and having a REALLY hard time focusing, but as the days passed, it got easier and easier. I ALSO remember having difficulties when I would miss a dose - it had to do with withdrawal symptoms, because the medication had not yet been in my system long enough to have my blood serum saturated with the drug so that missing a dose would be compensated by previous doses. I don't remember being anxious, but I do remember being shaky and almost woozy.
I think these are normal side effects for you, and maybe you should try to give it a few more days or weeks to see if you can adjust. I think you will have your answer very soon. Like I mentioned, I noticed getting a little better day by day, so I knew that there was light at the end of the tunnel, so to speak.
Let us know how this progresses for you?
I had no idea gabapentin was prescribed for what you are mentioning. I took it for pain. I cannot take it because it caused SEVERE swelling. If you notice that you’re gaining weight quickly or your ankles, legs, hands and face are swelling contact your doctor immediately. I ended up having to be out on oxygen due to this drug and I’m still on it (the oxygen). What dose did you get started on?
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 May 2013 • 8 answers
Posted 28 Nov 2013 • 7 answers
Posted 9 Feb 2015 • 1 answer
Posted 16 Oct 2015 • 1 answer
Posted 20 hours ago • 1 answer